Maine, 2009Flood in Maine, June 29 to 30, 2009
June 29 to 30, 2009 · NWS GYX · 1 event in 1 county or zone
A nearly stationary upper level low in combination with a weak surface front resulted in 2 to 5 inches of rain in a 72 hour period. This caused minor flooding on the Kennebec River at Skowhegan.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A nearly stationary upper level low in combination with a weak surface front resulted in 2 to 5 inches of rain in a 72 hour period. This caused minor flooding on the Kennebec River at Skowhegan.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 29, 1:57 PM EST, 4 hours 42 minutes earlier.
Area forecast discussion, Jun 29, 1:57 PM EST, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
257 PM EDT MON JUN 29 2009
.SYNOPSIS...
A BROAD AREA OF LOW PRESSURE WILL REMAIN NEARLY STATIONARY OVER
THE GREAT LAKES REGION THROUGH TUESDAY. THE LOW PRESSURE WILL THEN
MOVE NORTH AND EAST WEDNESDAY THROUGH THURSDAY WITH A TRAILING
COLD FRONT CROSSING THE AREA ON FRIDAY. A TROUGH OF LOW PRESSURE
WILL LINGER OVER THE REGION THROUGH THE WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
SHOWERS WILL DIMINISH THROUGHOUT THE EVENING AS THE TROUGH SHIFTS
TO THE NORTH. WITH ONSHORE FLOW EXPECT LIGHT DRIZZLE TO CONTINUE INTO
TONIGHT WHILE TEMPERATURES WILL BE SIMILAR TO LAST NIGHT.
&&
.SHORT TERM /TUESDAY/...
OCCASIONAL BREAKS THROUGH THE CONNECTICUT VALLEY AND INTO CENTRAL
NEW HAMPSHIRE WILL BRING WARMER TEMPERATURES. AREAS THAT ARE ABLE
TO BURN OFF THE LOW CLOUDS WILL ALSO SEE THOSE WARMER TEMPERATURES
HOWEVER THE MODELS ARE SHOWING SOME DIFFERENCES IN HOW MUCH OF THE
AREA WILL ACTUALLY SEE THE SUNSHINE. THOSE AREAS THAT ARE ABLE TO
BREAK OUT WILL SEE TEMPERATURES WARM UP INTO THE MID TO UPPER 70S. EXPECT
SHOWERS AND THUNDERSTORMS TO DEVELOP IN WESTERN NEW HAMPSHIRE AND
PROGRESS EASTWARD. AS THOSE STORMS MOVE CLOSER TO THE COAST EXPECT
THEM TO DIMINISH AS THEY GET KNOCKED DOWN BY THE MARINE LAYER.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
THE UNSETTLED WET WX PATTERN CONTINUES THRU MUCH OF THE LONG TERM
PERIOD AS THE H5 CUTOFF REMAINS TO OUR W WITH WEAK ONSHORE FLOW AT
THE SFC WITH THE SFC LOW WELL TO OUR W AND A WRM FNT TO OUR S. THE
H5 CUTOFF LOW BEGINS TO OPEN AND SHEAR OUT OVER THE WEEKEND ONLY
TO HAVE ANOTHER UPR LVL SYSTEM READY TO DROP IN FROM CANADA INTO
THE MEAN TROF POSITION ALONG THE E COAST EARLY NEXT WEEK.
GENERALLY USED THE GFS40 AND GMOS GUIDANCE FOR THE LONG TERM WITH
MAV/MET MOS BLEND USED FOR TUESDAY NGT THRU WEDNESDAY NGT. DID GO
ABOVE GFS40 POP FOR TUESDAY NGT THRU WEDNESDAY NGT OVER ERN AREAS
TO AT LEAST MENTION A SLGT CHC OR CHC OF LGT PRPC. ALSO INCLUDED
PATCHY F DURING THIS PERIOD.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
SHORT TERM...MVFR/IFR CEILINGS TONIGHT IMPROVING OVER WESTERN NEW
HAMPSHIRE ON TUESDAY.
LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...CONTINUED WET
UNSETTLED WX PATTERN WILL MEAN PERIODS OF MVFR TO IFR WITH LOCAL
AREAS OF LIFR CONDITIONS LIKELY THRU MUCH OF THE LONG TERM PERIOD.
&&
.MARINE...
SHORT TERM...NO FLAGS.
LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...WINDS AND SEAS WILL
STAY BLO SCA LEVELS. ONSHORE FLOW REMAINS WEAK THRU THE LONG TERM
PERIOD. HOWEVER...MAY EVENTUALLY END UP SEEING SEAS/SWELLS
APPROACHING SCA LEVELS IF THE FLOW REMAINS PERSISTENT LONG
ENOUGH.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, Jun 29, 2:08 PM EST, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
308 PM EDT MON JUN 29 2009
MEZ007>009-012>014-018>028-NHZ001>010-013-014-301915-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
308 PM EDT MON JUN 29 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ADDITIONAL RAINFALL IS EXPECTED THROUGH TONIGHT WHICH WILL KEEP SMALL
RIVERS AND STREAMS RUNNING HIGH. A RIVER FLOOD WARNING IS IN
EFFECT FOR THE KENNEBEC RIVER AT SKOWHEGAN AND AN AREAL FLOOD
WARNING IS IN EFFECT FOR CENTRAL OXFORD COUNTY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE WET WEATHER PATTERN WILL CONTINUE THROUGH SUNDAY WITH MINOR
FLOODING A POSSIBILITY WITH ANY HEAVY SHOWERS OR THUNDERSTORMS
THAT DEVELOP AND PRODUCE EXCESSIVE RAINFALL AMOUNTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL OR SEND IN SIGNIFICANT RAINFALL
AMOUNTS OR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE
ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ150>154-301915-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
308 PM EDT MON JUN 29 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS NOT NEEDED.
Flood, Somerset
- When
- June 29, 6:39 PM EST to June 30, 9:46 AM EST
- Where
- Somerset County, 0.48 mi S of Skowhegan to 0.45 mi S of Skowhegan
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 44.763, -69.720
Heavy rain caused minor flooding on the Kennebec River at Skowhegan (flood stage 35,000 cfs) which crested at 37,900 cfs.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Florida, June 29, 20091 death · 2 injured · $45,000 · 60 kt wind · 2 events
- Flash Flooding in New Hampshire, June 29, 2009$100,000 · 2 events
- Flash Flood and Damaging Winds in Arizona, June 29, 20092 injured · $16,000 · 63 kt wind · 3 events
- Damaging Winds in Louisiana, June 29, 2009$18,000 · 56 kt wind · 4 events
- Hail and Damaging Winds in South Carolina, June 29, 2009$11,000 · 55 kt wind · 6 events
- Hail and Damaging Winds in South Dakota, June 29, 20091 in hail · 5 events
- Hail in Nebraska, June 29, 20091 in hail · 5 events
- Hail in Colorado, June 29, 20091.75 in hail · 5 events
- Damaging Winds in Georgia, June 29, 2009$11,000 · 55 kt wind · 3 events
- Damaging Winds in South Dakota, June 29, 200961 kt wind · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 29, 20094 events
- Damaging Winds in Texas, June 29, 2009$4,000 · 56 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184604.